Nebraska, 2008

Winter Weather in Nebraska, December 8 to 9, 2008

December 8 to 9, 2008 · NWS FSD · 2 events in 2 counties and zones

Freezing rain in extreme northeast Nebraska in the afternoon changed to snow in the early evening, with snow accumulating 2 to 4 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing rain in extreme northeast Nebraska in the afternoon changed to snow in the early evening, with snow accumulating 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 10:01 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 8, 10:01 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CST MON DEC 8 2008

.DISCUSSION...
OVERALL IMPRESSIONS ARE THAT SNOW AND FREEZING RAIN WILL CONTINUE
OVER THE NORTHERN TEIR OF COUNTIES THIS MORNING...THEN BECOME MAINLY
SNOW THIS AFTERNOON. A TENTH TO TWO TENTHS OF AN INCH OF ICE WILL BE
POSSIBLE ALONG AND NORTH OF HIGHWAY 14. THIS BAND OF
PRECIPITATION...FOCUSED MAINLY AROUND 700-750MB...SHOULD BEGIN TO
WEAKEN WITH TIME AS A STRONGER PIECE OF UPPER LEVEL ENERGY MOVES
INTO NEBRASKA. PRECIPITATION ALREADY DEVELOPING IN CENTRAL NEBRASKA
NEAR THE 800MB FRONT...AND EXPECT THIS TO INCREASE AND EXPAND
NORTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA. SOUTHEAST SD
WILL ALSO GET INTO THE SNOW...BUT BELIEVE THAT AMOUNTS WILL BE
LIMITED TO ONE TO TWO INCHES IN MOST SPOTS. BETTER CHANCES FOR 3 TO
4 INCHES WILL BE OVER NW IA.

STARTED THE ADVISORY EARLIER ALONG THE NORTHERN TIER OF COUNTIES AND
MAY NEED TO BRING THE START TIME UP A LITTLE EARLIER OVER NW
IA...CLOSER TO 300 PM.

08

&&

.AVIATION...
CENTER OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NEBRASKA TODAY WITH
HIGH PRESSURE BUILDING INTO THE AREA TONIGHT. WIDESPREAD SNOW WILL
DEVELOP NEAR HURON AND ALONG HIGHWAY 14 LATE THIS MORNING AND THEN
SPREAD SOUTHWARD INTO THE I 29 CORRIDOR THIS AFTERNOON AND INTO
SIOUX CITY AND ACROSS NW IA THIS EVENING. A BRIEF PERIOD OF FREEZING
RAIN IS POSSIBLE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF
INTERSTATE 29. WIDESPREAD IFR TO LIFR VISBYS AND CIGS WILL BE
PRODUCED BY FALLING SNOW. SNOW WILL END FROM WEST TO EAST TONIGHT
INTO TOMORROW MORNING. STRONG NORTHERLY WINDS WILL DEVELOP OVERNIGHT
AND CONTINUE INTO TOMORROW AFTERNOON.

&&

.PREV DISCUSSION...
MAIN FOCUS THIS FCST PACKAGE CONTS TO BE THE WINTER STORM MOVG OUT
OF THE WRN PLAINS AND ROCKIES. CURRENTLY...VIRGA ECHOES ARE FOUND ON
THE FSD 88D AROUND THE HURON AREA. LOW LEVELS ARE STILL DRY BETWEEN
ABOUT H925 AND H75. SATURATION WL OCCUR TOP DOWN IN THE FSD FA AS
THE DAY PROGRESSES...WITH STRONG ISENTROPIC LIFT BY AFTERNOON AND
THE FSD FA IN A DECENT RR QUAD OF A JET STREAK NE OF US. THE TRICKY
PART IS PCPN TYPE. DUE TO DRY LOW LEVELS...AM CONCERNED HOW MUCH
MIXED PCPN WL FALL. BOTH THE NAM AND GFS WET BULB TEMPS ARE PRETTY
COLD...BLO FREEZING EXCEPT AROUND SIOUX CITY. THEREFORE AM BANKING
THAT ONCE PCPN BEGINS TO OCCUR...THAT THE SATURATION WL BRING A COLD
THERMAL PROFILE TO PRECLUDE MUCH IN THE WAY OF A WINTRY MIX. THE ONE
BIG EXCEPTION TO THIS COULD BE IN EXTREME SERN SD...EWD INTO MUCH OF
NW IA. IN THOSE AREAS...TEMPS OFF THE SFC AND WET BULB READINGS
SUGGEST THAT SOME LIGHT FZRA AND/OR SLEET COULD FALL AT LEAST BY
LATE AFTERNOON. HOWEVER THE THERMAL PROFILE IS SO CLOSE TO
FREEZING...THAT ONE CANNOT RULE OUT PURE SNOW EITHER IN THOSE AREAS.
THEREFORE ACROSS THE CWFA...BEGAN A WINTER WX ADVY THIS AFTERNOON
PROGRESSING IT FM N TO S...AS LOW LEVELS SATURATE FIRST IN OUR
NORTH. AND THE BIGGEST CONCERN FOR MIXED PCPN IS IN THE
AFOREMENTIONED AREAS OF EXTREME SE SD AND INTO NW IA. BELIEVE KSUX
AND VICINITY MAY BE SLIGHTLY TOO WARM FOR WINTRY PCPN TODAY...BUT WL
BE MONITORED CLOSELY. TEMP WISE TODAY...BELIEVE THAT SLOWLY FALLING
TEMPS COULD OCCUR BY EARLY AFTERNOON OVER MANY LOCATIONS AS WINDS GO
STRONGER NELY...EXCEPT MAYBE ACROSS THE SIOUX CITY AREA. GUIDANCE
HIGHS LOOK TOO WARM GIVEN THE DEGREE OF CLOUD COVER AND WIND
DIRECTION...AND PCPN THREAT THIS AFTN. LASTLY...BASICALLY IGNORED
THE BIT OF LIGHT QPF THAT THE GFS WAS SHOWING IN OUR SRN FA FOR THIS
MORNING. THE GFS RH TIME SECTIONS ARE STILL DRY IN THE LOW
LEVELS...AND CURRENT OBS IN NRN NEB DO NOT SHOW HARDLY ANY MID
CLOUDS AT ALL.

TONIGHT...THE SYSTEM BEGINS TO LIFT OUT WITH BIT OF A HOOKUP BETWEEN
THE MID LVL TROF MOVG ACROSS THE NRN PLAINS...AND THE ENERGETIC TROF
IN THE CENTRAL AND SRN PLAINS. THIS AREA IS FIRMLY PLANTED IN THE RR
QUAD OF THE JET TO OUR NORTH WHICH IS HANGING AROUND. THEREFORE WE
ARE LOOKING AT A QUICK SHOT OF SNOW WITH WINDY CONDS. WITH THE
WIND...LINGERED THE WINTER WX ADVY TONIGHT...AND IN OUR SE TUE
MORNING AS SNOW SHOULD LINGER IN THOSE AREAS. ATTM...DOES NOT LOOK
LIKE A HEAVY EVENT FOR THIS AREA AS THE SYSTEM IS PROGRESSIVE. BUT
THE NAM40 DOES SHOW SOME DECENT INSTABILITY WITH SLIGHT NEGATIVE
EPV* ABOVE SOME MID LVL FRONTOGENESIS THIS EVENING WORKING ITS WAY
SWD. THEREFORE WOULD NOT RULE OUT A LOT OF 2 TO 4 INCH
ACCUMULATIONS...WITH MAYBE UPWARDS OF 5 INCHES IN A FEW SPOTS ESP IN
SW MN WHERE THE RR QUAD JET ACTION COULD BE THE STRONGEST...AS WELL
AS MID LVL FRONTOGENESIS. THE DYNAMICS THEN RAPIDLY PULL EWD OUT OF
THIS AREA BY ABOUT 18Z TUESDAY. DID NOT ALTER MINS TONIGHT AND MAX
TEMPS ON TUESDAY MUCH AT ALL AS THEY STILL LOOK ON TARGET.

FURTHER OUT...ALL MODELS ARE IN PRETTY GOOD AGREEMENT IN BASICALLY
ELIMINATING SNOW CHANCES LATE THIS WEEK. THEREFORE DAYSHIFT MAY WANT
TO TAKE A LOOK AT THIS AND DRY THINGS UP A BIT IF THE LATEST RUNS
STILL HOLD THIS SCENARIO. ALSO...ALL MODELS ARE NOT QUITE AS CHILLY
AS PREVIOUS RUNS...SO MODIFIED OUR TEMPS A BIT. OUR WRN FA COULD SEE
RISING TEMPS AFTER MIDNIGHT TUE NIGHT WITH RETURN FLOW...AND OUR FA
MAY SEE VERY LATE DAY HIGHS ON WED. BUT WE WILL WORRY ABOUT THOSE
NON DIURNAL TRENDS LATER.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM CST
     TUESDAY FOR IAZ002-003-012>014-020.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     TUESDAY FOR IAZ001.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR IAZ021-022-031-032.

MN...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     TUESDAY FOR MNZ080-081-089-090-097-098.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR MNZ071-072.

NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM CST
     TUESDAY FOR SDZ068>071.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     TUESDAY FOR SDZ050-052>067.

&&

 MJF/LIEBL
Hazardous weather outlook, Dec 8, 5:34 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0534 AM CST MON DEC 08 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0534 AM CST MON DEC 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
WINTRY CONDITIONS WILL PROGRESS FROM NORTH TO SOUTH ACROSS THE
AREA TODAY...AND THROUGH THE REGION TONIGHT. MOST LOCATIONS WILL
RECEIVE 2 TO 4 INCHES OF SNOW THROUGH TONIGHT...WITH SOME
LOCALIZED 5 INCH AMOUNTS POSSIBLE IN SOUTHWEST MINNESOTA AND THE
IOWA GREAT LAKES AREA. IN ADDITION TO THE SNOW...MIXED
PRECIPITATION IS POSSIBLE LATE TODAY IN EXTREME SOUTHEAST SOUTH
DAKOTA...EXTENDING EASTWARD TO THE IOWA GREAT LAKES REGION. THESE
AREAS COULD SEE SOME LIGHT ICING. SOME MIXED PRECIPITATION IS
ALSO POSSIBLE EARLY THIS EVENING FROM AROUND THE SIOUX CITY AREA
TO STORM LAKE IOWA. IT WILL ALSO BECOME QUITE WINDY
TONIGHT...WITH WINDS FROM THE NORTH AVERAGING 25 TO 30
MPH...WHICH WILL REDUCE VISIBILITIES IN OPEN TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW AND BLOWING SNOW WILL LIKELY LINGER IN NORTHWEST
IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST
NEBRASKA TUESDAY MORNING. ADDITIONAL SNOW ACCUMULATIONS WILL BE
LESS THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 8, 1:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     SNOW             3 WSW HITCHCOCK         44.62N 98.46W
12/08/2008  E0.5 INCH        BEADLE             SD   TRAINED SPOTTER

            MODERATE SNOW WITH LARGE FLAKES. FREEZING RAIN CHANGED TO
            SNOW ABOUT AN HOUR AGO...1220 PM.

&&

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
December 8, 3:00 PM CST to December 9, 2:00 AM CST
Where
Dixon forecast zone
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Freezing rain in the late afternoon changed to snow in the early evening, with the snow accumulating 2 to 4 inches.

Winter Weather, Dakota

When
December 8, 3:00 PM CST to December 9, 2:00 AM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Freezing rain in the late afternoon changed to snow in the early evening, with the snow accumulating 2 to 4 inches. Icy roads from the freezing rain resulted in several accidents with no reported injuries in the South Sioux City area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146431, 146434.